Skip to content

Living with DAWS by Lorre Leon Mendelson

Living with DAWS by Lorre Leon Mendelson

November 13, 2015

I could barely contain myself. I was moments away from meeting a new neurologist in a Nashville hospital, during my most recent hospitalization praying she would be the one to tell me why I was unable to reduce my Mirapex lower than .50 mgs, help me learn how to reduce it and then end this medication nightmare. Something I had been unable to do with either medical or behavioral health.

She arrived early on a Saturday morning at the end of August, and we listened to each other. In matter of moments she diagnosed me with Dopamine Agonist Withdrawal Syndrome (DAWS).

In 2005, as the result of a sleep study ordered by a sleep doctor, who discovered I have Restless Leg Syndrome (RLS), treating it with Dopamine Agonists (DA) including Mirapex and Requip.

Skip ahead to July 2014. My husband, Ross, was in a meeting with a therapist and expressed his concerns about changes he saw in me. This medical practitioner asked what medicines I was on and started searching the internet. The results were amazing and probably saved my life. DAs can have profoundly unhealthy side effects for everyone but are particularity dangerous for people with Obsessive Compulsive Disorder (OCD) one of my diagnoses. I have always believed we are each responsible for our own behavior and was shocked to learn this medicine can create compulsive behaviors such as gambling, shopping and eating. Other effects can include  night eating, falling, nightmares, lack of sleep, joint pain and many others that have been affecting me over the last nine years, profoundly affecting me and those closest to me.

I contacted the Food and Drug Administration to let them know the dangers of this medicine so they could alert others. Their response was less than concern. They wanted to know if I had proof that these potential side effects had affected me. Falls resulting in a spinal cord injury, a broken foot, Complex Regional Pain Syndrome (also known as RSD), numerous head, back and neck injuries where no falls had existed before were not considered proof.  Neither was compulsive shopping, imbalance or blurry/double vision all of which appeared after I began taking DAs.  My first priority became learning how to deal with DAWS, getting off the Mirapex and treat the RLS in other ways. No one seemed to know how to treat this disorder and many believed there was no cure.

But, I was determined to get off this medicine and get my life back. Pain racked my body unceasingly.  Confusion, disassociation, imbalance, blurred and double vision tried to become my constant companions but I refused to give in.

Recently, a friend of ours, Billy, with metastasized stage 4 cancer, was declared cancer-free after months of utilizing western medicine and alternative therapies. He was wonderful in helping me with resources. I turned to holistic healers and learned healthier ways of listening to myself and letting go. Everyone who did not know how to treat DAWS told me not to go lower than the .50 mgs I had been stuck on but I also knew if I stayed there I would never get well. So working with shamans, gurus, healers and my PCP, I reduced the mirapex to .25 mgs for two weeks and in mid-October discontinued taking it completely.

I am working with a neurologist on holistic ways to heal my RLS, getting Physical Therapy for the pain and weakness in my body, my therapist on CBT and continue to work with alternative complementary therapies. I am trying temporary home health care services. I have wonderful friends and  an amazing husband with whom I have just celebrated 15 years of marriage and plan to take to a local healing salt cave in the next couple of weeks. Separated by distance has not kept relatives from supporting me, my good health and reminding me how much I am loved.

I feel great and am so happy: I know I am on the right path. Have the symptoms disappeared?  No. Each morning is a new opportunity to feel good, love myself and have hope that I will continue to move through this.  My friend Billy is an inspiration. On my best and worst days, I think of his healing from cancer. No matter how rough a day he was having or how ill he felt, when anyone asked him how he was doing he always responded with, “Wonderful! I never felt better”.

And this is just the beginning. Reducing and eliminating DAs from my body has turned my life around. But there is one area in which I am lacking. Support of others with Dopamine Agonist Withdrawal Syndrome.  My intent is to get my story out to you and others like you who have suffered from a debilitating condition, to your families and friends so we may come together and support each other in recovery, sharing resources and ideas. I am not a licensed practitioner, medical, legal or other. I am simply a person with a medical condition looking to share community support. I have my team and, I also know that the best way to recover from any condition is working with others so we may share our experience, strength and hope.

Will you join me?

Sincerely,

Lorre Leon Mendelson

Disability Warrior, Educator, Author, Advocate, Artist

lorreleon@bellsouth.net

Epilogue:

November 5, 2014

November 3 is the first time in 20 years I did not have a restless leg episode and no medicine was involved. Just incredible trust in the process and the magical way things work. I even have hours now when I am not in pain. My head is getting clearer, my thinking more cogent and my relationship with my steadfast husband more intimate and closer each day- laughter is just the BEST medicine! And, as Billy says, “If you see someone without a smile, give them one of yours.”

 

RESOURCES

http://www.medscape.com/viewarticle/778433

http://www.dopadoc.com/category/symptomsnon-motor

http://www.dopadoc.com/2011/07/09/a-dirty-little-secret-about-pramipexole-mirapex-and-ocd

http://www.drugs.com/pro/mirapex-er.html

http://www.webmd.com/drugs/drug-3683-Mirapex+Oral.aspx?drugid=3683&drugname=Mirapex+Oral&pagenumber=6

http://archneur.jamanetwork.com/article.aspx?articleid=799048 (also applies to RLS)

http://www.pdf.org/en/parkinson_news_february_2010_daws

http://www.researchgate.net/publication/236920924_Dopamine_Agonist_Withdrawal_Syndrome_Implications_for_Patient_Care

Rudrani Devi, Holistic Therapist & Medical Intuitive, The Devi Clinic, Inc., www.rudranidevi.com, 615.269.9595

One thought on “Living with DAWS by Lorre Leon Mendelson Leave a comment

  1. Great article, Lorre. I hope that you continue to recover from symptoms/conditions that take the joy out of life!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: